Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 381, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2009, 9:56 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2009, 9:56 PM MDT (03:56 UTC)
- Expired
- Aug 8, 2009, 10:45 PM MDT
- In force
- 49 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Deuel County, NE, Garden County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 10:20 PM MDT | HAIL 0.88 | 6 Ne Chappell, NE | PEA TO NICKEL SIZE HAIL. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 7:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 090356
SVRLBF
NEC049-069-090445-
/O.NEW.KLBF.SV.W.0381.090809T0356Z-090809T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 PM MDT SAT AUG 8 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF CHAPPELL...
SOUTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF OSHKOSH...
* UNTIL 1045 PM MDT
* AT 954 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF LISCO TO
17 MILES SOUTH OF LISCO TO 13 MILES WEST OF CHAPPELL...OR ALONG A
LINE EXTENDING FROM 24 MILES WEST OF OSHKOSH TO 18 MILES NORTHWEST
OF CHAPPELL TO 13 MILES WEST OF CHAPPELL...AND MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LISCO BY 1015 PM MDT...
CHAPPELL BY 1020 PM MDT...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 1030 PM MDT...
OSHKOSH BY 1040 PM MDT...
7 MILES SOUTH OF DOGTOWN FLATS BY 1045 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR CENTRAL NEBRASKA.
&&
LAT...LON 4105 10262 4139 10261 4140 10263 4157 10264
4164 10232 4133 10224 4100 10224 4100 10263
4104 10263
TIME...MOT...LOC 0356Z 261DEG 26KT 4144 10279 4127 10270
4107 10270
$$
JWS1 follow-up statement
000
WWUS53 KLBF 090424
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 PM MDT SAT AUG 8 2009
NEC049-069-090445-
/O.CON.KLBF.SV.W.0381.000000T0000Z-090809T0445Z/
DEUEL NE-GARDEN NE-
1024 PM MDT SAT AUG 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHWESTERN GARDEN AND WESTERN DEUEL COUNTIES...
AT 1023 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 26 MILE MARKER 100
TO INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD TO HIGHWAY 27 MILE
MARKER 100...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
OSHKOSH TO 9 MILES SOUTH OF OSHKOSH TO 6 MILES EAST OF CHAPPELL...
MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
OSHKOSH BY 1030 PM MDT...
8 MILES SOUTH OF DOGTOWN FLATS BY 1035 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR CENTRAL NEBRASKA.
&&
LAT...LON 4105 10262 4139 10261 4140 10263 4157 10264
4164 10232 4133 10224 4100 10224 4100 10263
4104 10263
TIME...MOT...LOC 0424Z 263DEG 30KT 4145 10246 4127 10234
4111 10234
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:21 PM MDT, 7 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 2:21 PM MDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 321 PM CDT SAT AUG 8 2009 .SYNOPSIS... H5 TROUGH TO THE NORTHWEST OVER IDAHO WITH WEAK RIDGING INTO THE EASTERN CONUS. RADAR ECHOES OVER SOUTHEAST SOUTH DAKOTA AND THE EASTERN PLAINS OF WYOMING. && .DISCUSSION... FIRST ROUND HAS CLEARED CWA AND NEXT ROUND OVER THE EASTERN PLAINS OF WYOMING. HAVE USED A BLEND OF GFS AND NAM FOR THE FORECAST. FRONTAL BOUNDARY TO THE SOUTH ALONG KANSAS NEBRASKA BORDER AND THEN WINDING TO NEAR CYS. NEXT WAVE MOVING ACROSS NORTHWEST WYOMING INTO SOUTHEAST WYOMING SETTING OFF SOME ISOLATED THUNDERSTORMS ON THE EASTERN PLAINS OF WYOMING AND THE BLACKHILLS. THIS WAVE TO AFFECT WESTERN NEBRASKA AFTER 06Z AND THEN MAINLY NORTHWEST ZONES. HAVE INCREASED POPS IN THIS AREA AND CONTINUED INTO SUNDAY MORNING. NOT MUCH IN THE WAY OF LLJ TONIGHT BUT UPPER 250 MB JET 90+KTS AND DIFFLUENCE ALOFT WILL AID IN OVERALL ASCENT. HAVE UNDERCUT GUIDANCE FOR SUNDAY AND GONE AROUND 80 BEING ON THE COOL SIDE OF THE FRONT AGAIN. H5 WAVE MOVING ACROSS THE NORTHERN PLAINS SUNDAY NIGHT INTO MONDAY AND WILL INTERACT WITH BOUNDARY OVER NORTHERN KANSAS MAINLY AFFECTING SOUTHWEST NEBRASKA THROUGH MONDAY NIGHT. H5 RIDGE BUILDS EAST TUESDAY WITH TEMPERATURES BACK INTO THE 90S AND RING OF FIRE TYPE CONVECTION. UNSTABLE AIRMASS INTERACTING WITH WEAK EMBEDDED WAVES MOVING ACROSS FORECAST AREA. HARD TO PINPOINT CONVECTION. HAVE LEFT EXTENDED DRY FOR NOW. GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT. GFS BRINGS A TROUGH INTO THE WEST BY THE NED OF THE PERIOD AND IF IT PANS OUT IT MAY BE WET FOR THE WEEKEND. && .AVIATION... SUBSIDENCE BEHIND UPPER LEVEL WAVE IS ERODING CLOUD COVER ACROSS WESTERN NEBRASKA THIS AFTERNOON AND VFR CONDITIONS ARE PREVAILING AT BOTH KLBF AND KVTN TAF SITES. FRONT HAS PUSHED THROUGH WESTERN NEBRASKA AS WELL AND THREAT OF SEVERE CONVECTION SEEMS UNLIKELY...HOWEVER THUNDERSTORMS SHOULD MOVE BACK INTO THE REGION DURING THE LATE EVENING AND OVERNIGHT HOURS...LASTING WELL INTO THE SUNDAY AFTERNOON PERIOD. THE MOST LIKELY TIME PERIOD FOR MVFR CONDITIONS LOOK TO BE AT THE KVTN TERMINAL LATE IN THE FORECAST PERIOD INTO SUNDAY AFTERNOON WHEN MORE WIDESPREAD SHOWERS AND THUNDERSTORMS MOVE ACROSS NORTHERN NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...13
Hazardous weather outlook, Aug 8, 7:39 PM MDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 839 PM CDT SAT AUG 8 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-100145- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 839 PM CDT SAT AUG 8 2009 /739 PM MDT SAT AUG 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE TO DEVELOP THUNDERSTORMS ALONG AND NORTH OF A STALLED FRONTAL BOUNDARY WHICH LIES SOUTH OF WESTERN NEBRASKA. THESE THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THE NIGHT. AS THE STORMS SPREAD EASTWARD...THEY WILL ENCOUNTER AN INCREASINGLY UNSTABLE AIRMASS ACROSS PORTIONS OF WESTERN AND SOUTHERN NEBRASKA. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH MIDNIGHT AND INTO THE EALY MORNING HOURS...MAINLY SOUTHWEST OF A LINE FROM NORTH PLATTE TO RUSHVILLE. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE... MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. BEYOND MONDAY NIGHT...UPPER LEVEL HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA AND WILL LIMIT THUNDERSTORM DEVELOPMENT INTO MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:35 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Keith | 40 min |
| Aug 9, 3:02 AM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.